Alert archive / Arizona / Flash Flood Warnings in 2018

Flash Flood Warning 143, NWS Flagstaff, AZ

October 2, 2018Navajo County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Oct 2, 2018, 12:41 PM MDT for Navajo County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 2, 2018, 12:41 PM MDT (18:41 UTC)
Expired
Oct 2, 2018, 3:30 PM MDT
In force
3 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

County Navajo County, AZ

The radar

The Flagstaff radar (KFSX), 106 km from the middle of the area, began a volume at 18:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 6.7 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2018-10-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 40 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2018-10-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 100 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
40 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
625 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
100 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

272 
WGUS55 KFGZ 021841
FFWFGZ
AZC017-022130-
/O.NEW.KFGZ.FF.W.0143.181002T1841Z-181002T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
1141 AM MST TUE OCT 2 2018

The National Weather Service in Flagstaff has issued a

* Flash Flood Warning for...
  Navajo County in north central Arizona...

* Until 230 PM MST/330 PM MDT/

* At 1136 AM MST/1236 PM MDT/, Doppler radar indicated heavy rain 
  had fallen in the Dilkon and Castle Butte areas, including along 
  State Route 87. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Dilkon, Castle Butte, Tees Toh, Cedar Springs, Seba Dalkai and
  Indian Wells.

This includes the following streams and drainages...
Blairs Spring Wash...Tees Toh Wash...Fern Feather Wash... Coyote 
Wash...Billy Wash...Humpy Wash...Pueblo Colorado Wash...Cottonwood 
Wash...Manila Wash... Bidahochi Wash and Ha-whi-yalin Wash.

This includes State Route 87 between mile markers 351 and 386.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Move to higher ground now. Act quickly to protect your life.

&&

LAT...LON 3508 11069 3519 11071 3537 11063 3553 11044
      3559 11000 3539 11003 3522 11011 3502 11039

$$
2 follow-up statements
592 
WGUS75 KFGZ 022022
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
122 PM MST TUE OCT 2 2018

AZC017-022130-
/O.CON.KFGZ.FF.W.0143.000000T0000Z-181002T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Navajo-
122 PM MST TUE OCT 2 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 230 PM MST/330 PM
MDT/ FOR NAVAJO COUNTY...

At 117 PM MST/217 PM MDT/, Doppler radar indicated a few light rain 
showers across the warned area.  An estimated one to two inches of 
rain have fallen over the last several hours. Flooding is likely 
ongoing.

Some locations that will experience flooding include...
Dilkon, Castle Butte, Tees Toh, Cedar Springs, Seba Dalkai and Indian
Wells.

This includes the following streams and drainages...
Blairs Spring Wash...Tees Toh Wash...Fern Feather Wash... Coyote 
Wash...Billy Wash...Humpy Wash...Pueblo Colorado Wash...Cottonwood 
Wash...Manila Wash... Bidahochi Wash and Ha-whi-yalin Wash.

This includes State Route 87 between mile markers 351 and 386.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Move to higher ground now. Act quickly to protect your life.

&&

LAT...LON 3508 11069 3519 11071 3537 11063 3553 11044
      3559 11000 3539 11003 3522 11011 3502 11039

$$
663 
WGUS75 KFGZ 022125
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
225 PM MST TUE OCT 2 2018

AZC017-022132-
/O.EXP.KFGZ.FF.W.0143.000000T0000Z-181002T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Navajo-
225 PM MST TUE OCT 2 2018

...THE FLASH FLOOD WARNING FOR NAVAJO COUNTY WILL EXPIRE AT 230 PM
MST/330 PM MDT/...

Occasional light rain showers continue to affect the Dilkon and 
Castle Butte areas, but flood waters should be receding. The 
flooding threat is expected to slowly decrease through the afternoon 
and evening. Please continue to heed any remaining road closures.

LAT...LON 3508 11069 3519 11071 3537 11063 3553 11044
      3559 11000 3539 11003 3522 11011 3502 11039

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Oct 2, 11:12 AM MDT, 1 hour 29 minutes earlier.

Area forecast discussion, Oct 2, 11:12 AM MDT, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
1012 AM MST Tue Oct 2 2018

.SYNOPSIS...Widespread showers and isolated thunderstorms will
continue across northern Arizona through this evening before
gradually tapering off. Another round of showers and thunderstorms
is expected on Wednesday afternoon and evening, especially in
western Coconino and Yavapai counties. Unsettled, cool and
showery weather is expected to persist for much of the remainder
of the week.

&&

.UPDATE...Deep tropical moisture continues to flow northward
across the region this morning. Heavy rainfall is occurring over
southeast Yavapai, northwest Gila and far southeast Coconino
counties this morning as the mid level circulation cross just west
of that area. This is enhancing upslope flow and allowing for
rainfall rates to reach 0.40"-0.60" per hour in the favored areas.
The heaviest rainfall has been around Crown King to Cordes where
totals since Monday are now reaching the 2-3"+ range. Some
significant rises have been noted on creeks and rivers in these
areas. The risk of heavy rainfall is primarily from this area
along the eastern Mogollon Rim. Farther north, most rainfall rates
have been lower, and flooding risk is lower. It does look like
the deepest moisture and forcing for heavy rain will gradually
shift east and northeast through the day. We are watching
northeast Arizona including the Navajo and Hopi nations for the
possibility of some minor flooding later today as steady rainfall
continues in that area. Sent some minor forecast updates earlier
with no additional changes expected until this afternoon.

&&

.PREV DISCUSSION /340 AM MST/...The remnants of Rosa have finally
made their way northward into the region, with steady light to
moderate rain falling across most of Yavapai, Coconino, and
northern Gila counties early this morning. The highest rainfall
rates observed have been between 0.25-0.50 inches per hour over
Yavapai County. This area of heavier rainfall will continue to
push north through the morning into Coconino County.

Based on latest radar trends and model guidance, a reduction in
forecasted rainfall amounts was made with this forecast package.
Much drier air seen on water vapor imagery will push into the
region late this afternoon and evening leading to a reduction in
precipitation coverage and intensity. Total rainfall amounts
through Wednesday morning are now expected to be in the 1-2 inch
range over Yavapai and northern Gila counties with locally higher
amounts of up to 3 inches on the south facing slopes. For the
remainder of the area, a widespread 0.50-1.50 inch rainfall is
expected. These rainfall totals could still produce flash flooding
concerns across the region so the Flash Flood Watch remains in
effect through 5 am Wednesday. However, based on the dry air noted
above later shifts will determine whether it can be cancelled
early.

On Wednesday, the trough along the West Coast will move closer to
the area leading to continued shower and thunderstorm chances.
Low level moisture remaining in place along with increased shear
and instability will produce an environment more favorable for
some organized convection. Latest model guidance indicates the
area of most concern would be across Yavapai and Coconino counties
in the afternoon and evening hours. We will continue to monitor
this potential closely.

As the trough pushes through the region early Thursday, a brief
lull in the active weather is expected through Friday. Long range
model guidance continues to indicate a deep, cold trough digging
into the region over the weekend and into early next week. This
would bring unsettled weather with widespread showers including
snow at the higher elevations and well below normal temperatures.
Stay tuned.

&&

.AVIATION...For the 18Z package...Moisture from the remnants of
Tropical Depression Rosa continue to move across northern AZ.
MVFR/IFR conditions present for many locations through at least 00Z
Wednesday as widespread showers persist. Widespread showers begin to
end first near KPRC and will end last near KRQE to the NE. Afternoon
thunderstorm development is possible. Aviation discussion not
updated for TAF amendments.

&&

.FIRE WEATHER...Widespread wetting rainfall continues today,
with the highest amounts along and south of the Mogollon Rim.
Between 1 to 2 inches of rain is forecast across portions of Yavapai
and northern Gila counties, with locally higher amounts likely. Rain
showers continue Wednesday, with the best chances across Yavapai and
Coconino counties.

.Thursday through Saturday...Unsettled weather will prevail with
cooler temperatures and gusty southwest winds at times.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...Flash Flood Watch through late
tonight FOR AZZ004>008-015-016-018-037-038.

&&

PUBLIC...JJ/TPS
AVIATION...NL
FIRE WEATHER...RR

For Northern Arizona weather information visit
weather.gov/flagstaff

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 2, 9:53 AM MDTFlash Flood WarningFGZYavapai4 hr
Oct 2, 1:47 PM MDTAreal Flood AdvisoryFGZYavapai6 hr

Nearby

Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.